Gabapentin

I’ve been on the Gabapentin for five weeks now. My body didn’t like it AT ALL for the first few days as it made me feel really dizzy and out of it. But it’s gradually adjusted. I started on a low dose, increasing it as the Dr suggested. As I’ve basically had some sort of flare up for most of the time that I’ve been the medication, it doesn’t look like it’s doing anything (yet?). As a result, I’m now on the highest dose that was recommended (900mg a day split into 300mg three times).

I’ve had two pretty painful flare ups (intensity of around 9 out of 10) and a fair few single and multiple joint flare ups of lesser intensity over the past five weeks. Unfortunately, most of these flare ups coincided with a two week break from work! Yet again I’m reminded that I can’t take a holiday from my condition. Thankfully, my holiday (in the Western Isles) was so fab that the pain and flare ups did not really detract from my enjoyment too much and my mobility was fine on the days that we took walks. I also drove for the first time in over two years. It was a bit of a relief as I was really nervous about it but it seems that I haven’t forgotten how to drive and the roads were pretty empty (even if they were sometimes a little hairy!).

After having read the medication leaflet, naturally I was scared and worried about the dreaded side effects. So far, it seems that there are two. I have put on weight (as predicted by an online friend) – though that could be due to two weeks of Scottish food/portions and not much exercise!  The other side effect, which I really didn’t anticipate is that I feel pretty hyperactive a lot of the time! It’s been nice (especially on holiday) to have more energy (and more available spoons!) than normal. However, as it’s also a bit like a caffeine high, it’s not something I particularly want to have on a permanent basis. It definitely feels like an artificial injection of energy and it’s also making it quite hard to concentrate and focus (which has also been a problem when I have low energy!).

Today is the first pain-free day for ages, but it’s unlikely to be down to the medication. I shall keep monitoring it and will discuss it with my new GP when I see her next week.

In the meantime, here’s one of my favourite photos from my holiday!

Getting arty with my camera!

 

Advertisements

One response to “Gabapentin

  1. Further to today’s post, I’ve decided to come off the gabapentin. I’ve been told to do it gradually so it will take about a week or 10 days to come off it completely. I had such a bad day with feeling so manic and hyper – and it was impossible to work – so I’ve decided that I just need to give up on it. I need to be able to work and to focus. At this point, we’ll never know if it would have worked or not, but I have really not enjoyed taking this drug and want to get back to ‘normal’ again – even if normal means pain and fatigue! At least I know how to cope with them.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s